My nephew was two of the near-fatal fentanyl overdoses in 2021 — twice in two days. The first day the EMTs revived him with Narcan and took him to the hospital. Due to COVID, he had to be released the next day to his parents, who were given a syringe of the medication. They were told that normally it’s best to keep people who have been revived with Narcan in the hospital for multiple days to allow the opiates to leave their system. It creates a false withdrawal, and the person who is addicted may feel they need more opiates even though their system is still full of opiates. This creates the potential for back-to-back overdoses.
Sure enough, my nephew was found non-responsive in the morning from a second near-fatal overdose. The medication failed to revive him, but he was revived at the hospital.
It’s very important to spread the word that care after Narcan is important. Our experience was that it was only part of the necessary life-saving protocol of a near-fatal overdose.